Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 106, NWS Indianapolis, IN

July 5, 2004Tippecanoe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 5, 2004, 2:29 PM EST for Tippecanoe County, Indiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2004, 2:29 PM EST (19:29 UTC)
Expired
Jul 5, 2004, 3:15 PM EST
In force
46 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 96 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 652 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
652 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 051929
SVRIND
INC157-052015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
229 PM EST MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TIPPECANOE COUNTY IN WEST CENTRAL INDIANA
  THIS INCLUDES THE CITY OF LAFAYETTE

* UNTIL 315 PM EST

* AT 224 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR SHADELAND...OR
  ABOUT 7 MILES SOUTHWEST OF LAFAYETTE...AND MOVING NORTHEAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAFAYETTE AROUND 235 PM EST
  DAYTON AROUND 240 PM EST
  BATTLE GROUND AROUND 245 PM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4057 8701 4023 8702 4024 8672 4056 8671

$$

SALLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 12:50 AM EST, 13 hours 39 minutes earlier.

Area forecast discussion, Jul 5, 12:50 AM EST, 13 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1250 AM EST MON JUL 5 2004

.DISCUSSION...TSTM CHANCES AND DAYTIME TEMPS WL BE THE MAIN FOCUS
FOR THIS FCST AS WARM SOUPY ATMS CONTS TO REMAIN IN PLACE AND
DYNAMICS CONT TO BE STRONG FOR THIS TIME OF YEAR. KIND-88D CURRENTLY
INDICATING SOME STRONG STORMS SLIDING E ACRS OUR SERN FA JUST AHEAD
OF UPR TORF AXIS AND BEING ENHANCED IN RR QUAD OF 65 KT UPR JET
STREAK ACRS MI. IR SAT PIX WAS SHOWING CLR SKIES XCP NEAR THE
STORMS. FINALLY...SFC ANLYS HAD A CD FNT EXTENDING FROM NRN MI ACRS
SRN WI AND SRN IA.

GFS CONTS TO SUFFER FM CONVECTIVE FEEDBACK PROBS AND APPEARS TO
OVERDUE NRN UPR SYS ON TUE COMPARED TO THE ETA...NGM...CANADIAN AND
UKMET PER THE PMDHMD AS IT INTENSIFIES THE UPR VORT MAX FM THE MCS
CURRENTLY ACRS WRN KS. SO...WL MOSTLY USE THE ETA FOR THE FIRST 84
HRS. AT ANY RATE...ETA TAKES SOME ENERGY FM KS MCS AND PUSHES IT
ACRS CNTRL INDIANA LATE THIS AFT/EARLY THIS EVE AS CD FNT DROPS INTO
SRN INDIANA. FROPA ONLY EXPECTED TO SLIGHTLY LWR DEW PTS A COUPLE
DEGREES OR SO. SO...WITH UPR DISTURBANCE AND FNT MOVING IN AND CAPES
1500-2500 J/KG...SCT PM TSTMS LOOK REASONABLE DESPITE BEST MN LVL RH
WELL TO THE NW ACRS THE NRN PLAINS AND MODEL TIME SECS NOT SHOWING
MUCH IN THE WAY OF MOIST AT 850 MB. SHOULD BE PLNTY OF SS
BEFOREHAND...HOWEVER. WL KEEP SCT TSTMS IN TNGT AS FNT LIFTS BACK N
AS MAIN KS S/W LIFTS NE ACRS SRN WI/NRN WI AND APPROACHES THE UPR
RIDGE ACRS THE ERN GT LKS. 25 KT LOW LVL JET ALSO SPREADS ACRS THE
FA AND INSTABILITY PROGS ONLY DROP CAPES TO 1000-1500 J/KG OVRNGT.
MAIN ACTION APPEARS TO BE TUE AFT/NGT AS LOW LVL MOIST INCREASES AND
MID LVLS DRY. THIS TRANSLATES INTO CAPES ABV 3000 J/KG BY TUE AFT.
TRIGGER WL BE S/W LIFTING INTO THE ERN GT LKS RIDGE AHEAD OF UPR
TROF ACRS THE UPR MIDWEST. IN ADDITION...FNT AGAIN SLIDES SE TOWARDS
THE FA. TSTMS ALSO WL BE FUELED BY 25 KT LOW LVL JET AND TO BE
ENHANCED BY 75 KT 250 MB JET STREAK ACRS SERN IA COUPLED WITH 50 KT
JET STREAK ACRS ERN KY. WL GO A BIT ABV GUIDANCE WITH GOOD CHC POPS
THEN. COULD STILL BE A FEW MRNG STORMS SE ON WED...OTHERWISE...MUCH
DRIER AIR MOVING IN BEHIND FNT...SO WL LEAVE REST OF THE FA
DRY.

WITH PLNTY OF SS TODAY AND TUES PRIOR TO STORMS...FAVOR WARMER GFS.
WARMER NIGHTTIME GFS/MET COMBO ALSO LOOKS THE BEST WITH AIRMASS
ABOUT THE SAME.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KOCH
Hazardous weather outlook, Jul 5, 5:11 AM EST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
511 AM EST MON JUL 5 2004

INZ021-028>031-035>049-051>057-060>065-067>072-061100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
511 AM EST MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT ACROSS
ALL OF CENTRAL INDIANA AND WEDNESDAY MORNING ACROSS EAST CENTRAL
INDIANA. SEVERE STORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT. LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE THREAT. THERE IS ALSO
A CHANCE OF THUNDERSTORMS ON SUNDAY...HOWEVER IT IS TOO SOON TO TELL
IF THOSE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE ANYTIME FROM THIS AFTERNOON THROUGH
TUESDAY NIGHT.

&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND

In the hours before

Local storm report, Jul 5, 8:32 AM EST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
832 AM EST MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     5 NE LAFAYETTE          40.46N 86.80W
07/03/2004                   TIPPECANOE         IN   LAW ENFORCEMENT

            TREE DOWN NEAR BUCK CREEK.

0410 PM     TSTM WND DMG     5 N SPENCER             39.36N 86.77W
07/03/2004                   OWEN               IN   LAW ENFORCEMENT

            TREES DOWN NEAR CARP.

&&
Local storm report, Jul 5, 8:35 AM EST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
835 AM EST MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     6 NW GREENCASTLE        39.70N 86.92W
07/03/2004                   PUTNAM             IN   LAW ENFORCEMENT

            TREES DOWN NEAR CLINTON FALLS.

0320 PM     TSTM WND DMG     7 NW ROCKVILLE          39.84N 87.32W
07/03/2004                   PARKE              IN   LAW ENFORCEMENT

            TREES DOWN IN TANGIER.

&&
Special weather statement, Jul 5, 10:08 AM EST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1008 AM EST MON JUL 5 2004

INZ067>071-051900-
DAVIESS-JACKSON-KNOX-LAWRENCE-MARTIN-
1008 AM EST MON JUL 5 2004

..SEVERE THUNDERSTORM WATCH #561 REMAINS IN EFFECT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM.

JAS
Special weather statement, Jul 5, 12:42 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1242 PM EST MON JUL 5 2004

INZ067>071-051900-
DAVIESS-JACKSON-KNOX-LAWRENCE-MARTIN-
1242 PM EST MON JUL 5 2004

..SEVERE THUNDERSTORM WATCH #561 REMAINS IN EFFECT...

SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 2 PM EST.
Special weather statement, Jul 5, 1:44 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
144 PM EST MON JUL 5 2004

INZ067>071-051945-
DAVIESS-JACKSON-KNOX-LAWRENCE-MARTIN-
144 PM EST MON JUL 5 2004

...SEVERE THUNDERSTORM WATCH #561 WILL BE ALLOWED TO EXPIRE...

ALTHOUGH THE SEVERE THUNDERSTORM WATCH WILL BE ALLOWED TO EXPIRE,
ADDITIONAL STORMS ARE DEVELOPING. THESE STORMS WILL BE CAPABLE OF
PRODUCING STRONG WINDS TO 50 MPH ALONG WITH PEA SIZE HAIL.

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.